Mirena side effects? Or am I experiencing endo in my bowel?

Sorry if there is too much information in this but I am at my wits end.

I had a mirena coil fitted 5-6 weeks ago and I bled for about 2 weeks after which I thought wasn't too bad. My dr wants me to have zoladex too, I am having this at the end of the month and then seeing my consultant again in June.

Since having the mirena I have had a few strange things happen.. My bowel movements are now so painful and seem to have diarrhea/loose stools every evening. I've tried to cut out wheat as much as I can as I'm worried it may be irritating my bowels but its not really worked. Also the stomach cramps I get every evening are unbearable and I feel like I want to just give up. Is this normal? Should I have the zoladex or will this make the symptoms worse? Should I demand they take the mirena out? I'm so confused!!!

6 Replies

  • zoladex can have some very difficult side effects , im on my third round and it is causing me various physical side effects but the hardest being the mood swings and its making me feel quite depressed and very tearful all the time. As for the mirena coil , my experiance of it was nothing but intolerable pain and yes ..prolonged bleeding. I am not a doctor but i have had the exact same symptoms you describe with my bowels and my endo is acyually on my bowel and large intestine. buscopan has given me a small amount of releif ( from the bloating any way ) but it sounds to me as though you may have endo in your bowel area. please ask your doc for an abdominal scan not just a pelvic scan. i hope this advice is at least a little bit of use to you. good luck and much love. xxxx

  • I had a mirena coil and had nothing but problems with it. I had excrutiating cramps since having it fitted. It never stopped my bleeding. I only agreed to have it in the first place so I could have a hysterectomy. The final straw was getting pregnant! Was booked in to have a hysterectomy next month but fell pregnant. Had to go for a scan to locate my mirena and was told it was no longer there! Apparently you can pass it easily without noticing if you have heavy bleeding and clots. Nice for them to tell me this afterwards. All in all it caused more problems for me. I had 6mths worth of decapeptyl injections before Christmas, these were the only thing in over 10 years that helped my endo xx

  • Go to ur doc and get it checked. My coil fell down into my cervix and i had it removed after 3wks as i was in agony. xx

  • first step visit the GP and ask to get a scan at the hosp to chekc the mirena is still where it is supposed to be. Until it has had a chance to get coated in goop and stick like it should inside the uterus/womb, there is always the chance it can move off, either falling down to the cervix, or sometimes heading up a fallopian tube or even pushing through the wall of the uterus. Once it has got a thick coat of lining of the uterus clinging to it then it stays where it is and stops you getting pregnant and stops you having periods too.

    You need to be checked out for bowel bugs, endo in the bowel is quite distinctive, you will bleed at the time you are having a period and not just when you pass a poo, but all the time till the endo has stopped bleeding, so the blood will mix with poo and sometimes will just trickle out anyway regardless of your bowel movements.

    It doesn't necessarily hurt either, not does it necessarily cramp or cause upset bowel movements.

    However having a tummy bug can cause cramps and upset tummy too, so that would be the most common cause and easy to get checked out at the docs.

    Next is to look for food intollerance which can be medication, might be the change in homones from having the mirena, could be lots of things, but trial and error by altering the diet would help narrow down that culprit. You can also be checked out for coeliac through your GP.

    I wouldn't start the zoladex until you have the bowel thing dignosed and under control. Zoladex will cause you to have upset tummy moments too, and that cold be constipation or the runs or fluctualting between the two, and you don't want to be blaming the drug when infact you have a bug. Just coping with the side effects of the zoladex alone nd being otherwise healthy can be an ordeal in itself, so don't put yourself in a worse pickle till you have some idea what's up with your digestion first.

    Zoladex can be started at any time at all, but only when you have done all your homework and know what you are facing as it will be one of the strongest medications you will take in your lifetime. It's not like a course of antibiotics. It can be a real ordeal, so wait for the moment on that score.

    Because you are having diarrhoa and cramps every evening, it suggests to me that this is more likely something you are ingesting. either eating or drinking.

    Have you had the tap water tested for bugs? Have you tried drinking bottled water for several days just in case it might be that or only drinking water boiled in the kettle?

    Have you checked at work if any colleagues are experiencing the same thing?

    Could it be a water cooler at work, or are you eating at the staff canteen and something there might be causing tummy upsets when workers get home.

    Or is it only happening after you hve had your main meal of the day ie Supper?

    Might it be worth trying to eat the main meal of the day at lunch time and then having a lighter meal at supper time?

    Lots to think about and investigate before giving up on the mirena. It doesn't suit everyone, but it is worth trying to stick it out till it gets going as once it stops your periods which most of the time it will do at about 5 months from being installed then it can make a huge difference to your quality of life.

    I'm not saying it isn't the mirena, but you should be trying to rule out everything else it might be before having a really expensive mirena removed without being sure that it really is the cause of the upset tummy. they cost about £500 per mirena which might sound a lot, but if it works on your periods, stopping them and the endo bleeds, think how much you yourself will be saving in tampons, sanitary towels, pain killers, time off work etc. for several years hopefully.

  • sorry for the typos, my keyboard keys are a bit sticky these days and my fingers are not always doing what my brain tells them to type.

  • It took my coil over 2 months to start to settle. I have endo on bowels, well my bowels are stuck nicely to my cervix. IBS meds don't work despite my docs persistence with them EXCEPT for alverine citrate (one brand name is spasmonal). ladies with bowel endo try these. I was given them by my uni doc and my go wouldn't prescribe for years until I told him buscopan, merbentum, Colofac all don't work but alverine citrate does. When he read it on it it's for IBS and bad period pain! Ha I won hat battle with him

You may also like...